It's a temporary and harmless rash or arm pain after your Covid-19 vaccination, which may appear delayed for some people
28 March 2021| Last updated on 30 March 2021
If you've just received a Covid-19 vaccination and you're feeling a dull pain, rash, or swelling in your arm, don't worry because you aren't alone. When I received my second jab in February, my arm pain lasted nearly two weeks and it felt like someone was consistently pressing on a sore bruise!
Medical experts and vaccine providers have long listed temporary arm pain, swelling, and redness as some of the expected side effects for any vaccine, not just the ones for Coronavirus.
But other Covid-19 vaccine receiptants are experiencing a more noticeable delayed reaction that some medical experts are referring to as 'Covid Arm'.
What is Covid Arm?
Covid Arm is when symptoms occur around a week or so after you receive your jab. They're described as delayed pains and itchy rashes at the spot where you got your vaccine.
The good news is that while it may cause some alarm, most of the time Covid Arm is brief and harmless, said US-based medical expert Dr. Joseph Mosquera in Good Housekeeping.
Currently, Coivd Arm is linked to Moderna vaccines, but may occur with other shots.
He explained: "It is a localized, slow reaction that's known as delayed t-cell hypersensitivity. he explains. [The reaction] is part of our natural immunity, which migrates to sites in our body when they react to the vaccines as a foreign invader."
So if you received a Coronavirus jab and feel a dull pain or itchy rash a few days after your vaccination, it's likely you're experiencing Covid Arm.
How to treat Covid arm pain and rash at home
- If you're able to, consider over-the-counter medicines such as ibuprofen or acetaminophen to manage arm pain
- If you're able to, try over-the-counter steroid creams to manage any persistent itchiness or rashes
- If your arm is swollen, try applying an ice pack
- AVOID resorting to antibiotics unless advised by your doctor
Covid arm symptoms typically resolve in 1-2 weeks for most vaccine receiptants, said Dr. Mosquera.
If the side effects from your vaccine are persisting and are of a concern to you, such as difficulty breathing, fatigue, high fever, body aches, etc., it's recommend to consult with a doctor immediately.